Opioids are a class of drugs used to relieve pain. These include legally available prescription drugs such as:\n\nOxycodone (OxyContin)\nHydrocodone (Vicodin)\nCodeine\nMorphine\nFentanyl\nIllegal substances such as heroin\n\nIf you\u2019ve been prescribed opioids by your doctor, you may be worried about opiate misuse, dependency, and\/or overdose. And with recent spikes in overdose rates across the United States, this is a valid concern.\nAccording to the American Society of Addiction Medicine, in 2015 about 2 million people in the U.S. misused opioids by using them beyond medically necessary circumstances. More than 20,000 Americans die of overdoses related to prescription pain relievers every year.\nLearn more about addiction treatment services at UPMC.\u00a0\nRisk of Opioid Misuse\nIf you\u2019re prescribed opioids for pain, are you at risk for becoming addicted to opiates? Opioid pain relievers are generally safe when taken for a short period of time and as prescribed.\nBecause opioids can produce euphoria in addition to pain relief, they may be misused, and even when taken according to directions may lead to dependence and interactions with other substances and medications.\nRELATED: Recognizing the Signs of Drug Abuse\nIf you\u2019re concerned about becoming addicted to opiates, there are a few things you should consider discussing with your doctor:\nConsider Other Medications\nEven if you have intense pain, there are non-opioid options that could help with pain relief. In most cases, it\u2019s best to start with non-opioid options before taking an opioid, to help minimize the risk of addiction. Talk to your doctor about pain relief alternatives.\n\nFollow all prescription guidelines\nOnly take medication that is prescribed to you, do not take someone else\u2019s prescription even if it is for a legitimate purpose\nTake the medication as directed and do not crush pills\nDo not take opioids with alcohol\nAsk your pharmacist about other drugs that may interact with your prescription\nMake sure you understand the signs of an overdose or a bad reaction to the medication\nFollow up with your physician as directed\n\nOnly Take It for as Long as Necessary\nAccording to the Centers for Disease Control and Prevention, the longer you take opioids, the higher your chance of being on the medication a year later.\n\nIf you receive a one-day opioid prescription, you have a 6 percent chance of being on opioids for a year or longer.\nWith a five-day supply, the chances of opiate dependency jump to 10 percent, and with a 10-day prescription, the odds of being on opioids a year later increases to 20 percent.\n\n\u201cAsk that your doctor prescribe the lowest dose and the smallest quantity you may need and find out when to call to follow up on how well it is working,\u201d suggests the Federal Drug Administration.\nAvoid If You Have a History of Addiction\nA history of addiction to any substance means an even higher risk of opioid addiction. If you or a family member have a history of a substance use disorder, definitely tell your doctor. If you\u2019ve been addicted to opioids in the past, your doctor should not prescribe them to you at all.\nDiscuss Your Other Meds\nSome medications \u2014 especially medication for anxiety, sleeping problems, or seizures \u2014 can interact negatively with opioids. Talk to your doctor about any other medications you take.\nStore Your Meds Safely\nIf you have children at home, store your medication in a locked box and out of reach. Even one accidental dose of opioids can cause a fatal overdose for a child.\nUnderstand the Risks, Signs, and Symptoms of Overdose\nOpioids can affect respiration and slow breathing rates, especially if misused, taken in too high a dose, or mixed with other substances such as alcohol or benzodiazepines (e.g. Xanax, Ativan, Klonopin, Valium, etc.).\nSigns of prescription drug or other opiate overdose:\n\nSlowed breathing rate\nBlue lips and\/or fingernails\nCold damp skin\nShaking\nVomiting or gurgling noise\n\nPeople who are showing symptoms of overdose need urgent medical help (call 911 immediately). A drug called naloxone can be given to reverse the effects of an opioid overdose and prevent death \u2014 but only if it is given in time.\nDispose of Medications Properly\nIf there\u2019s no drug take-back program near you, the FDA suggests flushing your leftover opioids down the toilet or mixing them with an unappealing substance, like used coffee grounds or kitty litter. Some drugs will have disposal suggestions on the label.\nIt\u2019s important to always ask questions before accepting an opioid prescription. There may be other alternatives available to you. If opioids are your best option for pain relief, consider taking a shortened dose to reduce risk. For more information about opioid medications and addiction, find a doctor at UPMC.\nIf you are misusing your prescription opioid or using an illegal opioid there is treatment available for you.\nCall Addiction Medicine Services at Western Psychiatric Institute and Clinic of UPMC at 412-692-2273 (CARE) or the Pennsylvania Department of Drug and Alcohol Programs Get Help Now hotline at 1-800-662-4357 (HELP).